Alert archive / South Carolina / Special Weather Statements in 2022

Special Weather Statement, NWS Columbia, SC

April 5, 2022Edgefield County, South Carolina

NWS Columbia, SC issued this special weather statement at Apr 5, 2022, 12:21 PM EDT for Edgefield County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 12:21 PM EDT (16:21 UTC)
Expired
Apr 5, 2022, 12:45 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Edgefield County, SC

The radar

The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS82 KCAE 051621
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT Tue Apr 5 2022
 
SCZ025-026-030-051645-
Aiken SC-Saluda SC-Edgefield SC-
1221 PM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of central Edgefield,
northwestern Aiken and south central Saluda Counties through 1245 PM
EDT...

At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
North Augusta, Edgefield, Saluda, Johnston, Ridge Spring, Saluda
County Airport, Edgefield County Airport, Monetta, Trenton, Ward,
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Vaucluse, Edgefield Federal Correction Institution and Murphy
Village.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 6 and 21.
 Interstate 520 in South Carolina near mile marker 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3352 8188 3363 8202 3400 8177 3380 8149
TIME...MOT...LOC 1620Z 224DEG 47KT 3365 8191 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 5, 10:58 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 5, 10:58 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1058 AM EDT Tue Apr 5 2022

.SYNOPSIS...
Chance for severe weather across the region today as a line of
showers and strong thunderstorms move through. An additional
system will move through on Wednesday, with strong storms also
possible with that passage. Drier air will finally return by the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Active day of weather is expected across the forecast area as a
strong shortwave move through aloft, and both a warm front and
an area of low pressure moves through at the surface. The warm
front will start off the morning just southwest of the cwa, and
will be tracking northward through the morning. Convective
models indicate that thunderstorms may initiate along the warm
front in the CSRA around 16z, then move towards the Midlands by
18z. A strong line of showers and thunderstorms will also be
approaching the cwa from the west early this afternoon. Shear
values are high ahead of this line, and moderate instability is
expected to exist. Hodographs remain favorable for rotating
storms across the southern half of the cwa this afternoon.
Initial concern is with any discrete cells that develop along
the warm front. An elevated tornado threat could exist with the
individual cells ahead of the main line of qlcs convection later
this afternoon. As the line moves into the region, damaging
wind gusts will be possible within the line. With moisture
anomalously high, expect moderate to heavy rain at times which
could cause localized flash flooding. The line will move east of
the area tonight, with a period of dry conditions through the
overnight hours, especially after midnight. Highs today will
remain mild with highs in the mid 70s. Lows tonight above normal
with readings in the upper 50s to lower 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Wednesday: Upper level troughing will deepen over the north-central
US. A prominent shortwave trough will move across the southern
portions of the Gulf Coast States and lift into the forecast area
during the afternoon. Deep, southwesterly flow will develop across
the Southeast ahead of an advancing cold front. Warm, moist
advection and upper level support will allow showers and
thunderstorms to develop on Wednesday afternoon ahead of the cold
front. There is some potential for storms to produce damaging winds,
small hail and possibly a tornado.

Weak to moderate destabilization should occur due to moisture
advection at low levels, daytime heating and cooling aloft.
Confidence in destabilization and thunderstorm development is
highest in the CSRA and southern Midlands. If storms develop further
south then the moisture transport into the forecast area may be
disrupted and the bulk of the convection may remain to the south.
Thunderstorms that develop may show some organization. Deep layer
shear values of around 20 kts and 0-3 km SRH values of around 100
m2/s2 indicates some potential for organized storm structures. The
NAM seems to be an outlier from most models, with nearly twice the
shear and seemingly unrealistic surface dewpoints leading to high
sbCAPE values. Dry air aloft will support a hail threat. Given the
synoptic support and favorable diurnal timing there will be a slight
risk of severe weather on Wednesday afternoon. Thunderstorms could
pose an all-hazards risk of damaging winds, hail and tornadoes.
However significant severe weather (large hail, significant winds
and strong tornadoes) seem unlikely given the weak to moderate
sbCAPE values and only modest shear and SRH values.

Wednesday Evening and Night: There may be a period of decreasing
convective coverage on Wednesday evening as the shortwave trough
exits the region. NVA and loss of daytime heating should inhibit
updraft strength and limit the threat of severe weather. As the
front draws closer to the region we should see shower coverage pick
back up particularly during the early morning hours. We can't rule
out an isolated thunderstorm overnight and during the early morning
but severe weather appears unlikely due to weak sbCAPE values.

Thursday: The cold front will finally push through the forecast area
during the morning or early afternoon. Expect a few showers to
develop along the front but moisture advection isn't as strong as
the previous few days so QPF amounts are expected to be below a
quarter of an inch. Depending on the timing of the frontal passage
there may be enough time for the airmass to destabilize ahead of the
front due to daytime heating. This would be most likely along and
east of the I-95 corridor and in the Pee Dee. This could promote a
few thunderstorms along the front but confidence is highest east of
the forecast area. Dry, high pressure will move in behind the front
leading to a breezy, warm afternoon. Highs will be in the low to mid
70s for most locations. Winds will stay up overnight keeping lows in
the 40s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A quieter weather pattern is expected for the long term. An upper
level trough will push over the eastern US late this week and over
the weekend. Global ensembles indicate 500 mb heights will be well
below seasonal average promoting cooler temperatures for the late
week and weekend. Upper ridging will replace the trough early next
week as surface high pressure slips offshore. This pattern supports
a warming temperature trend with increasing shallow moisture.
Rainfall is unlikely through the long term.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Deteriorating conditions through early evening.

An approaching low pressure system will bring in scattered
thunderstorms to the TAF sites along a warm front in the coming
hours. Ceilings will decrease as the warm
front lifts north with MVFR likely along with IFR/LIFR
conditions within thunderstorms. Increasing moisture will allow
for some heavy thunderstorms, and a strong low level jet will
bring strong frequent gusts in excess of 25 kt. Occasional gusts
of near 40 kt are possible at Augusta terminals this afternoon
and thunderstorm coverage will become widespread. The line will
shift out by 00z and ceilings will lift to VFR for a time. Winds
will become more southwesterly as the system pushes out late
tonight, but the strong low level jet may warrant a LLWS group
later as surface winds begin to decrease.

EXTENDED AVIATION OUTLOOK...Restrictions possible in widespread
showers and thunderstorms again Wednesday night into Thursday
as a series of disturbances/frontal boundaries cross the region.
Of concern is the elevated potential for severe thunderstorms
Wednesday evening ahead of a cold front.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 5, 3:07 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
307 AM EDT Tue Apr 5 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-060715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
307 AM EDT Tue Apr 5 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move into the area from the west by
early this afternoon, lasting into the evening. Some storms may
become severe, with damaging winds, isolated tornadoes, and heavy
rainfall will all be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An approaching cold front will bring another round of showers and
thunderstorms again Wednesday and Wednesday night. Strong damaging
winds, isolated tornadoes, and heavy rainfall will all be possible
ahead of this cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.
Additional spotter activation may be needed on Wednesday.

In the hours before

Special weather statement, Apr 5, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT Tue Apr 5 2022

SCZ025-026-030-051645-
Aiken SC-Saluda SC-Edgefield SC-
1221 PM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of central Edgefield,
northwestern Aiken and south central Saluda Counties through 1245 PM
EDT...

At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Augusta, Edgefield, Saluda, Johnston, Ridge Spring, Saluda
County Airport, Edgefield County Airport, Monetta, Trenton, Ward,
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Vaucluse, Edgefield Federal Correction Institution and Murphy
Village.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 6 and 21.
 Interstate 520 in South Carolina near mile marker 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 8188 3363 8202 3400 8177 3380 8149
TIME...MOT...LOC 1620Z 224DEG 47KT 3365 8191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:39 PM EDTFlash Flood WarningCAELexington, Richland51 min
Apr 5, 2:45 PM EDTSevere Thunderstorm WarningCAEAiken30 min
Apr 5, 2:55 PM EDTTornado WarningCAEAiken20 min
Apr 5, 3:09 PM EDTTornado WarningCAENewberry36 min
Apr 5, 3:12 PM EDTTornado WarningCAEAiken, Barnwell, Orangeburg33 min
Apr 5, 4:00 PM EDTTornado Warning Tornado observedConsiderable damage threatCAEBamberg, Orangeburg60 min
Apr 5, 4:12 PM EDTAreal Flood AdvisoryCAECalhoun, Kershaw, Lexington, Richland, Sumter2 hr
Apr 5, 4:15 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more2 hr
Apr 5, 4:47 PM EDTSpecial Weather StatementCAEEdgefield43 min
Apr 5, 4:50 PM EDTTornado WarningCAEBamberg, Clarendon, Orangeburg55 min
Apr 5, 4:53 PM EDTTornado WarningCAEBamberg22 min
Apr 5, 5:02 PM EDTTornado WarningCAECalhoun, Clarendon, Richland, Sumter28 min
Apr 5, 5:10 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Apr 5, 5:10 PM EDTTornado WarningCAEBamberg, Orangeburg50 min
Apr 5, 5:15 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda45 min
Apr 5, 5:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda52 min
Apr 5, 5:33 PM EDTTornado WarningCAEAiken, Lexington, Richland42 min
Apr 5, 5:43 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg47 min
Apr 5, 5:50 PM EDTTornado WarningCAEBamberg, Barnwell, Orangeburg40 min
Apr 5, 5:56 PM EDTSevere Thunderstorm WarningCAEClarendon49 min
Apr 5, 5:56 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell34 min
Apr 5, 5:57 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter48 min
Apr 5, 6:09 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Clarendon, Fairfield, Kershaw, Lee and 5 more111 min
Apr 5, 6:09 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Lexington, Orangeburg, Richland51 min
Apr 5, 6:17 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg28 min
Apr 5, 6:25 PM EDTTornado WarningCAEClarendon, Orangeburg24 min
Apr 5, 6:26 PM EDTTornado Warning Tornado observedCAEBamberg, Orangeburg34 min
Apr 5, 6:28 PM EDTFlash Flood WarningCAELexington, Richland61 min
Apr 5, 6:30 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg30 min
Apr 5, 6:58 PM EDTTornado Warning Tornado observedConsiderable damage threatCAECalhoun, Clarendon, Orangeburg37 min
Apr 5, 7:22 PM EDTTornado WarningCAEClarendon, Orangeburg23 min
Apr 5, 7:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Sumter50 min
Apr 5, 7:39 PM EDTTornado WarningCAEClarendon, Lee, Sumter36 min

Nearby

Special Weather Statements in South Carolina, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.